Rare Case of Conjunctival Squamous Cell Carcinoma in a Patient on Long-term Azathioprine Therapy: Cause or Coincidence
9/15 Masilamani Road, Balaji Nagar, Royappetah, Chennai 600014,
Tamil Nadu, India.
Autoimmune Polyglandular Syndrome (APS) is a cluster of endocrine abnormalities that occur in discreet patterns in subjects with immune dysregulation and that permit treatment and anticipation of associated systemic or other hormonal deficiencies. It is classified into four subtypes based on the extent of autoimmune manifestations. APS type 3 is characterised by the presence of an autoimmune thyroid disease and another autoimmune illness, excluding Addison’s disease. Ocular manifestations of APS include keratoconjunctivitis, dry eye, corneal scarring, cataract, retinopathy and optic atrophy. Here, a case of a 23-year-old male patient with APS has been presented with a growth in the left eye for four months, with no other associated symptoms. The patient was a known case of APS type 3 with Autoimmune Haemolytic Anaemia (AIHA) since the age of 5 years. The patient was treated with long-term oral steroids and Azathioprine for 18 years. His visual acuity was 6/6; N6 in both eyes. A gelatinous lesion measuring 8x4 mm was located on the nasal bulbar conjunctiva of left eye, extending 3 mm onto the cornea. The lesion demonstrated intrinsic vascularity, feeder vessels and pigmentation, clinically suggestive of Ocular Surface Squamous Neoplasia (OSSN). Ultrasonography defined the extension of the lesion to involve the episclera, sclera and posterior cornea. Incisional biopsy established the diagnosis of conjunctival squamous cell carcinoma in-situ. Surgical excision was deferred in view of good visual acuity and deep scleral and corneal involvement. The patient was treated with topical Mitomycin C 0.04%, and remained on close follow-up for six months. A possible contribution of long-term intake of systemic Azathioprine to the occurrence of conjunctival neoplasia can be considered.